There is a clear connection between antiepileptic drugs and their ability to cause damage to a developing fetus or embryo. Although around 90 percent of epileptic women exposed to AEDs will have normal pregnancies and give birth to healthy offspring, women exposed to AEDs have two to three times the risk of birthing a child with major congenital malformations, especially those who use drugs containing sodium valproate, the active ingredient in Depacon Depakene, and Depakote.
Author E. Taubøll from the Department of Neurology at Rikshospitalet, in Oslo, Norway, wrote an article title “Pregnancy and Birth in Women With Epilepsy”, where he states “Uncertainty exists regarding which AEDs are the most teratogenic. Valproate and carbamazepine have been associated with neural tube defects and phenytoin with cleft lip/palate and heart and urogenital defects. All women taking valproate and carbamazepine are advised to take 4 mg/day of folic acid at least one month before pregnancy and during the first trimester. Other women with epilepsy in fertile age are recommended to take 0.4 mg/day. Vitamin K 10 mg/day should be given the last 4 weeks to women on liver enzyme-inducing AEDs. During pregnancy, ultrasound should be performed around weeks 12 and 17. Amniocentesis for a-fetoprotein should be offered at week 15 to women using valproate and carbamazepine.” (emphasis added)
Antiepileptic drugs have shown to inhibit the absorption of folic acid in the body. This inhibition may be connected with increased risks for major congenital malformation in the offspring. (Folic acid is a naturally occurring substance found in foods such as spinach and sunflower seeds.) Most pregnant epileptics have normal vaginal deliveries and do not experience any change in seizure frequency during pregnancy. The use of more than one antiepileptic drug is connected with an increased risk of malformations, which is why doctors recommend monotherapy whenever possible. Women who have epilepsy that is not easily controlled may have no other option but to be on several medications.
Tauboll goes on to state “Use of monotherapy, lowest effective dose and retard formulations of AEDs, are advised during pregnancy. A seizure during labour is very rare, seen in 1-2 % of cases. Breast-feeding is encouraged for most AEDs, although barbiturates and benzodiazepines may have sedative effects on the infant. Pregnancy is generally safe in women with epilepsy, but preconception counselling and close collaboration during the pregnancy between the gynaecologist and the neurologist is warranted.”
Since the manufacturer of Depacon Depakene, and Depakote (Abbott Laboratories) has failed to warn women of the risk for birth defects associated with its product, Depacon birth defect lawsuits have been filed around the world. For more information, or for a free, no-obligation case consultation, contact our team of Depacon lawyers at the information provided below.